Cases reported "Delirium"

Filter by keywords:



Retrieving documents. Please wait...

1/283. Apnea syndrome in a patient with Alzheimer dementia under chlormethiazole treatment: a clinical experience report.

    sleep apnea syndromes in conjunction with dementia have attracted considerable interest among geropsychiatrists in recent years. This clinical case report describes a demented and delirious elderly patient with a history of alcoholism who developed a sleep apnea syndrome under treatment with chlormethiazole. The risk of chlormethiazole treatment may be underestimated in vulnerable patients, e.g. those suffering from severe respiratory diseases or dementia. Alternative treatments for delirious states need to be evaluated instead. ( info)

2/283. cocaine-associated rhabdomyolysis and excited delirium: different stages of the same syndrome.

    Previous case reports indicate that cocaine-associated rhabdomyolysis and excited delirium share many similar features, suggesting that they may be different stages of the same syndrome. We tested this hypothesis by comparing data from 150 cases of cocaine-associated rhabdomyolysis reported in the medical literature with data from an autopsy registry for 58 victims of fatal excited delirium and 125 victims of fatal acute cocaine toxicity. patients with rhabdomyolysis are similar to victims of fatal excited delirium with regard to age; gender; race; route of cocaine administration; the experiencing of excitement, delirium, and hyperthermia; and the absence of seizures. Compared with victims of fatal acute cocaine toxicity, patients with rhabdomyolysis are different with regard to each of these variables. Compared with victims of fatal acute cocaine toxicity, both victims of rhabdomyolysis and fatal excited delirium are more likely to be black, male, and younger; to have administered cocaine by smoking or injection; and to have experienced excitement, delirium, and hyperthermia; they are also less likely to have had seizures. Because cocaine-associated rhabdomyolysis and excited delirium have similar clinical features and risk factors, occur in similar populations of drug users, and can be explained by the same pathophysiologic processes, we conclude that they are different stages of the same syndrome. It appears that this syndrome is caused by changes in dopamine processing induced by chronic and intense use of cocaine rather than by the acute toxic effects of the drug. ( info)

3/283. Three cases of delirium after "ecstasy" ingestion.

    Three cases of delirium experienced by three young friends after recreational use of "ecstasy" are reported--a syndrome which, to the best of the authors' knowledge, has not been previously observed in MDMA abusers. Special attention is given to the etiological factors and clinical features of the adverse reaction. ( info)

4/283. A case of seizures 1 week after the cessation of interferon-alpha therapy.

    We report on a 60-year-old woman with a history of bipolar mood disorder who had seizures and developed a delirious state 1 week after the cessation of interferon-alpha (IFN-alpha) for chronic hepatitis c. The IFN-alpha was administered to the patient for 7 weeks (266 million IU). One week after the cessation of IFN-alpha therapy, the patient had four generalized tonic-clonic seizures over a 2-day period and developed a delirious state for 2 months. We consider these seizures and delirious state to be related to IFN-alpha. ( info)

5/283. delirium in clinical practice: experiences from a specialized delirium ward.

    Geriatric patients with known dementia and suffering from an acute somatic disease are highly vulnerable to develop delirium. It is therefore essential to suspect and recognize delirium in these patients, especially in emergency wards. In the present study we evaluated activities on a dedicated delirium ward at a Swedish University Hospital. Over one and a half years 637 patients were treated for suspected delirium, the majority of patients being referred from the emergency ward at the same hospital. Infectious diseases were the main cause of delirium in 67% of cases. Other common causes were heart disease and stroke. Drug use as the only cause of delirium was found in less than 1% of cases. Approximately 70% of patients had cognitive disturbances, either dementia or mild cognitive impairment. The existence of multiple diseases as causative factors was frequent. knowledge about delirium and how it is both diagnosed and treated is of great importance in all kinds of settings where acute somatic treatments are common. ( info)

6/283. Postoperative delirium indicating an adverse drug interaction involving the selective serotonin reuptake inhibitor, paroxetine?

    We report a postoperative delirium expressed by a 49-year-old female patient during recovery from anaesthesia. Prominent features of the delirium, which lasted for nearly 2 days, included agitation, confusion, uncontrolled limb movements, abnormal ocular function, hypertension, pyrexia, brisk reflexes, ankle clonus and raised creatine kinase. The delirium did not respond to naloxone, diazepam or flumazenil. The patient had not been prescribed neuroleptics but, before surgery, she had been taking the selective serotonin reuptake inhibitor, paroxetine, to relieve her depression. During surgery, she was given morphine, which increases release of the neurotransmitter, serotonin, and ondansetron, which blunts neuronal release of dopamine. Although there is no clear explanation for the delirium, it had many features in common with problems associated with paroxetine withdrawal, the serotonin syndrome and the malignant neuroleptic syndrome. We offer several alternative explanations for this event, all of which rest on disruption of serotonergic and/or dopaminergic transmission and which could also involve inhibition by paroxetine of the P450 enzyme, CYP2D6, which metabolizes ondansetron. ( info)

7/283. neuroleptic malignant syndrome due to promethazine.

    A 42-year-old man came to our emergency room hyperthermic (oral temperature, 42.4 degrees C), diaphoretic, and delirious. Other findings included labile blood pressure, sinus tachycardia (heart rate, 138/min), tachypnea (respiratory rate 34/min), muscle rigidity, and incontinence. Two days earlier, he had gone to a local clinic with complaints of abdominal pain, nausea, and vomiting. promethazine was prescribed, and this was the patient's only medication on admission. Laboratory studies showed leukocytosis, hypernatremia, metabolic acidosis, elevated creatinine phosphokinase level, elevated transaminase levels, azotemia, hyperkalemia, hyperphosphatemia, hypocalcemia, and myoglobulinuria. The clinical and laboratory findings were characteristic of the neuroleptic malignant syndrome, with promethazine as the offending agent. ( info)

8/283. Recurring short delirium with postpartum onset in two sisters.

    We report on a 30-year-old woman who twice developed a short postpartum psychosis with organic signs, but without obvious organic cause. Extensive investigations only yielded a state of moderate hypercoagulability. Her sister had developed similar signs and symptoms during her second puerperium and died 5 days after her delivery. We discuss the combination of various precipitating factors for postpartum psychosis, the possible impact of the findings on its cause and its classification. copyright copyright 1999 S. Karger AG, Basel ( info)

9/283. Severe rhabdomyolysis following massive ingestion of oolong tea: caffeine intoxication with coexisting hyponatremia.

    A 36-y-o patient with schizophrenia, who had consumed gradually increasing quantities of oolong tea that eventually reached 15 L each day, became delirious and was admitted to a psychiatric hospital. After abstinence from oolong tea his delirium resolved. He was transferred to our hospital when he was discovered to have acute renal failure with hyponatremia (118 mEq/L) and severe rhabdomyolysis (creatine phosphokinase, 227,200 IU/L). On admission rhabdomyolysis had begun to improve despite a worsening of the hyponatremia (113 mEq/L). With aggressive supportive therapy, including hypertonic saline administration and hemodialysis, the patient fully recovered without detectable sequelae. The clinical course suggests that caffeine, which is present in oolong tea, was mainly responsible for the rhabdomyolysis as well as the delirium, although severe hyponatremia has been reported to cause rhabdomyolysis on rare occasions. We hypothesize that caffeine toxicity injured the muscle cells, which were fragile due to the potassium depletion induced by the coexisting hyponatremia, to result in unusually severe rhabdomyolysis. The possibility of severe rhabdomyolysis should be considered in a patient with water intoxication due to massive ingestion of caffeine-containing beverages. ( info)

10/283. delirium associated with vitamin B12 deficiency after pneumonia.

    A case is presented of a 65-year-old man with chronic schizophrenia who, after four years of remission, developed psychotic symptoms after pneumonia. The patient was found to be deficient in vitamin B12. His psychosis remitted within 5 days of administration of vitamin B12 and folic acid. This case emphasizes the need to measure vitamin B12 in psychogeriatric patients, especially when they present with a severe infection and organic mental symptoms. ( info)
| Next ->


Leave a message about 'Delirium'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.